Alert archive / West Virginia / Special Weather Statements in 2020

Special Weather Statement, NWS Charleston, WV

June 21, 2020Roane County, West Virginia

NWS Charleston, WV issued this special weather statement at Jun 21, 2020, 9:49 PM EDT for Roane County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 9:49 PM EDT (01:49 UTC)
Expired
Jun 21, 2020, 10:15 PM EDT
In force
26 min
Issued by
NWS Charleston, WV

County Roane County, WV

The radar

The Charleston,WV radar (KRLX), 48 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WWUS81 KRLX 220149
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
949 PM EDT Sun Jun 21 2020

WVZ008-016-220215-
Jackson-Roane-
949 PM EDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROANE AND
SOUTHEASTERN JACKSON COUNTIES...

At 948 PM EDT, a strong thunderstorm was located near Kenna, or 13
miles southeast of Ripley, moving northeast at 20 mph.

Torrential rainfall is occurring with this and other thunderstorms 
in the area. One to one and a half inches of rain is possible within 
20 minutes, which may cause localized flooding. Do not drive your 
vehicle through flooded roadways. Watch for a quick drop in 
visibility, ponding and hydroplaning.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Spencer, Kentuck, Harmony, Walton and Gandeeville. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3878 8121 3877 8120 3855 8145 3855 8147
      3857 8149 3861 8152 3860 8154 3867 8163
      3870 8160 3884 8132
TIME...MOT...LOC 0148Z 212DEG 18KT 3867 8155 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 21, 9:35 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 21, 9:35 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
935 PM EDT Sun Jun 21 2020

.SYNOPSIS...
Pop up convection this afternoon will be joined by a more
organized line from the west this evening. Active pattern before
an airmass changing cold front mid week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 930 PM Sunday...
Showers and thunderstorms continue to fire this evening along an
outflow boundary from earlier convection. Otherwise, went ahead
and raised pops across western and southeast Ohio zones for next
few hours to account for approaching shortwave and additional
convection currently moving into eastern KY.

As of 605 PM Sunday...

No changes necessary to the previous forecast. Line of
convection slowly starting to move into the CWA this evening as
mcv/mid level shortwave continues to move eastward. Overall
weakening trend noted to storms, and expect as evening continues
trend should continue. However, there is still the possibility
of a storm with isold wind damage this evening. Tri-state area
and southeast Ohio still look to be most likely to experience
convection this evening. Another round, currently in central KY
is possible tonight, but overall expected to weaken
significantly by the time it arrives in our CWA.

As of 120 PM Sunday...

Diurnal convection is underway enhanced by a weak mid-level wave
evident in water vapor imagery. Coverage across the much Lowlands
will be generally isolated with scattered storms across the higher
terrain through the afternoon. Generally light winds through the
column will promote mainly a pulse type storm mode with this
activity with mainly locally heavy downpours as the primary threat.

Better convective coverage is expected late this afternoon across
our western West Virginia, southeast Ohio, southwest Virgina and
eastern Kentucky counties this afternoon into the evening ahead of a
mid-level shortwave and associated mesoscale convective vortex
currently across western Kentucky. Upper level wind fields will
strengthen slightly with the approach of this feature, but should
still struggle to find much more than about 25KTs of bulk shear.
Could perhaps see a little multicellular/cold pool organization with
the initial storms invading the area with a few instances of
gusty/damaging winds, but this threat does not appear especially
high. The main threat should be north-northeasterly training of
storms, mainly over eastern Kentucky and southeast Ohio perhaps
producing a few swaths of 1 to 2 inches of rainfall. One hour flash
flood guidance over these areas are generally 1.5 to 2 inches, so
not expecting any major issues, but could see some ponding on roads
as well as poor visibility in the heaviest downpours.

The MCV/shortwave should help sustain these storms into the evening
before they exit north into eastern Ohio with more spotty showers
possible across most of the area into the overnight as weak ripples
continue to rotate through the area.

Will continue to see some influence of this feature Monday with a
mainly isolated to scattered showers around along with a few
thunderstorms possible across the northern mountains - but its
influence largely exits prior to max heating with the best storm
chances east of our area. Best chances of measurable precip will be
northeast with much of the remainder of the area staying dry as long
as rogue showers can be dodged. Another disturbance lurks on the
doorstep Monday evening.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 210 PM Sunday...

Busy short term as the broad upper level low situated to the
north continues to push waves through the region. Monday night
will be the next one with a distinctive trough aloft at 500mb
and likely decaying showers/storms as a low level jet nose
weakens as it moves into the CWA. But the surface low passing
from west to east to our north will bring a couple of cold
fronts through the area. The first is a Tuesday daytime event
with the next round of convection in an overall low instability
environment. Convection likely to deliver more downpours in a
typical June high PWAT atmosphere, but the severe threat should
be limited. The same holds true for the secondary and airmass
changing cold front that will pass later later in the evening
judging by the lower level temperature gradient/drops. Column
will begin to dry out overnight, but heading into Wednesday, the
higher lapse rates from the airmass change, especially aloft,
will allow for easy shower development with any associated wave
rolling through the cyclonic flow. This will be true even in
limited moisture to work with.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 210 PM Sunday...

Drier surface air into Thursday brings relatively quiet weather
even though some low POPs remain due to the lingering cyclonic
flow aloft. The airmass begins to modify back to a more humid
and warmer summer type pattern with a late week/Friday night
passage of a weak warm front that could set off convection and
reintroduce a slightly warmer and more humid airmass into the
region.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
As of 730 PM Sunday...

Isolated showers and thunderstorms continue, particularly across
parts of NE KY, southern WV and parts of SE Ohio. Expect brief
heavy downpours with MVFR/IFR visibilities, and wind gusts up to
40 mph with any storms.

Another round of showers and isold thunderstorms is expected to
move through the area generally in the 03Z to 12Z time frame,
and is expected to affect mostly the middle Ohio Valley region
and southeast Ohio. Expect the possibility of widespread MVFR
conditions in precipitation and fog/stratus associated with
this during this period.

In addition, any location that receives precipitation could
develop local MVFR/IFR restrictions in fog.

Expect general improvement to VFR area wide after 15Z with light
surface winds.

Additional rounds of showers and storms are possible Monday
afternoon/evening, particularly across the north and east.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms at any
given terminal will vary this evening and overnight. Patchy fog
or stratus may form by Monday morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            MON 06/22/20
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    L    M    M    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
CKB CONSISTENCY  H    H    H    H    H    M    H    M    H    H    H    M

AFTER 00Z TUESDAY...
IFR possible in showers and thunderstorms Monday evening
through Wednesday, and in nocturnal fog Monday night through
Wednesday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/JP
NEAR TERM...JP/SL
SHORT TERM...26
LONG TERM...26
AVIATION...SL
Hazardous weather outlook, Jun 21, 6:07 AM EDT, 15 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
607 AM EDT Sun Jun 21 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-221015-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-
607 AM EDT Sun Jun 21 2020

This Hazardous Weather Outlook is for northeast Kentucky and
southeast Ohio.

.DAY ONE...Today and Tonight.

A few strong to severe thunderstorms will be possible by late
afternoon and evening. Damaging winds will be the main threat.

Slow moving storms could produce very heavy downpours along their
patch. Localized minor water issues are possible by this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-221015-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
607 AM EDT Sun Jun 21 2020

This Hazardous Weather Outlook is for southwest Virginia and much
of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 21, 8:59 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
859 PM EDT Sun Jun 21 2020

WVZ007-008-014-220130-
Jackson-Mason-Putnam-
859 PM EDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...PUTNAM AND
SOUTH CENTRAL JACKSON COUNTIES...

At 858 PM EDT, a strong thunderstorm was located over Winfield,
moving northeast

Torrential rainfall is occurring with this and other thunderstorms
in the area. One to one and a half inches of rain is possible within
20 minutes, which may cause localized flooding. Do not drive your
vehicle through flooded roadways. Watch for a quick drop in
visibility, ponding and hydroplaning.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Nitro, Winfield, Eleanor, Buffalo, Poca, Teays Valley, Bancroft,
Grimms Landing, Fraziers Bottom and Liberty.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 123 and 125.
 Interstate 64 in West Virginia between mile markers 36 and 45.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3867 8162 3861 8168 3863 8170 3860 8173
      3860 8174 3859 8175 3852 8175 3843 8183
      3846 8205 3872 8207
TIME...MOT...LOC 0058Z 210DEG 13KT 3849 8191

12
Special weather statement, Jun 21, 9:02 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
902 PM EDT Sun Jun 21 2020

OHZ075-084-220130-
Athens-Vinton-
902 PM EDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ATHENS AND NORTHEASTERN
VINTON COUNTIES...

At 901 PM EDT, a strong thunderstorm was located near Albany, moving
northeast at 15 mph.

Torrential rainfall is occurring with this and other thunderstorms
in the area. One to one and a half inches of rain is possible within
20 minutes, which may cause localized flooding. Do not drive your
vehicle through flooded roadways. Watch for a quick drop in
visibility, ponding and hydroplaning.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Athens, Nelsonville, Glouster, Albany, Chauncey, Buchtel,
Jacksonville, Trimble, Amesville, Stroud Run State Park and The
Plains.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3948 8205 3946 8205 3946 8198 3942 8187
      3920 8211 3920 8217 3927 8233 3939 8230
      3939 8229 3947 8228 3947 8217 3952 8216
TIME...MOT...LOC 0101Z 223DEG 11KT 3929 8219

12
Special weather statement, Jun 21, 9:24 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
924 PM EDT Sun Jun 21 2020

WVZ008-014-015-220200-
Jackson-Kanawha-Putnam-
924 PM EDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PUTNAM...
NORTHWESTERN KANAWHA AND SOUTHEASTERN JACKSON COUNTIES...

At 923 PM EDT, a strong thunderstorm was located over Cross Lanes, or
near Nitro, moving northeast at 20 mph.

Torrential rainfall is occurring with this and other thunderstorms
in the area. One to one and a half inches of rain is possible within
20 minutes, which may cause localized flooding. Do not drive your
vehicle through flooded roadways. Watch for a quick drop in
visibility, ponding and hydroplaning.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Charleston, Nitro, South Charleston, Dunbar, Sissonville, Cross
Lanes, Institute and Liberty.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 104 and 122.
 Interstate 64 in West Virginia between mile markers 46 and 57.
 Route 119 between mile markers 76 and 78.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3852 8175 3859 8175 3863 8170 3861 8168
      3867 8162 3860 8151 3858 8151 3855 8147
      3855 8144 3832 8169 3843 8183
TIME...MOT...LOC 0123Z 212DEG 16KT 3844 8174

12
Special weather statement, Jun 21, 9:28 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
928 PM EDT Sun Jun 21 2020

WVZ007-008-014-220200-
Jackson-Mason-Putnam-
928 PM EDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...
NORTHEASTERN PUTNAM AND SOUTHERN JACKSON COUNTIES...

At 928 PM EDT, a strong thunderstorm was located near Winfield,
moving northeast at 20 mph.

Torrential rainfall is occurring with this and other thunderstorms
in the area. One to one and a half inches of rain is possible within
20 minutes, which may cause localized flooding. Do not drive your
vehicle through flooded roadways. Watch for a quick drop in
visibility, ponding and hydroplaning.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ripley, Kenna, Statts Mills, Evans, Given, Liberty and Fairplain.

This includes Interstate 77 in West Virginia between mile markers 124
and 137.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3874 8157 3861 8168 3863 8170 3860 8173
      3860 8174 3858 8175 3852 8175 3860 8196
      3886 8181
TIME...MOT...LOC 0128Z 209DEG 17KT 3860 8181

12
Special weather statement, Jun 21, 9:42 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
942 PM EDT Sun Jun 21 2020

WVZ008-016-017-220215-
Jackson-Roane-Wirt-
942 PM EDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WIRT...NORTHWESTERN
ROANE AND NORTHEASTERN JACKSON COUNTIES...

At 942 PM EDT, a strong thunderstorm was located near Ripley, moving
northeast at 15 mph.

Torrential rainfall is occurring with this and other thunderstorms
in the area. One to one and a half inches of rain is possible within
20 minutes, which may cause localized flooding. Do not drive your
vehicle through flooded roadways. Watch for a quick drop in
visibility, ponding and hydroplaning.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ripley, Sandyville, Reedy, Statts Mills, Peewee, Leroy and Gay.

This includes Interstate 77 in West Virginia between mile markers 137
and 139.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3870 8159 3881 8175 3902 8157 3884 8132
TIME...MOT...LOC 0142Z 222DEG 14KT 3878 8163

12
Special weather statement, Jun 21, 9:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
949 PM EDT Sun Jun 21 2020

WVZ008-016-220215-
Jackson-Roane-
949 PM EDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROANE AND
SOUTHEASTERN JACKSON COUNTIES...

At 948 PM EDT, a strong thunderstorm was located near Kenna, or 13
miles southeast of Ripley, moving northeast at 20 mph.

Torrential rainfall is occurring with this and other thunderstorms
in the area. One to one and a half inches of rain is possible within
20 minutes, which may cause localized flooding. Do not drive your
vehicle through flooded roadways. Watch for a quick drop in
visibility, ponding and hydroplaning.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Spencer, Kentuck, Harmony, Walton and Gandeeville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3878 8121 3877 8120 3855 8145 3855 8147
      3857 8149 3861 8152 3860 8154 3867 8163
      3870 8160 3884 8132
TIME...MOT...LOC 0148Z 212DEG 18KT 3867 8155

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:59 PM EDTSpecial Weather StatementRLXPutnam31 min
Jun 21, 9:24 PM EDTSpecial Weather StatementRLXKanawha36 min
Jun 21, 9:28 PM EDTSpecial Weather StatementRLXJackson32 min
Jun 21, 9:42 PM EDTSpecial Weather StatementRLXJackson33 min
Jun 21, 10:16 PM EDTSpecial Weather StatementRLXJackson29 min
Jun 21, 10:40 PM EDTSpecial Weather StatementRLXWood35 min
Jun 21, 10:42 PM EDTSpecial Weather StatementRLXRoane33 min
Jun 21, 11:17 PM EDTSpecial Weather StatementRLXKanawha43 min
Jun 21, 11:22 PM EDTSpecial Weather StatementRLXWood53 min
Jun 22, 12:08 AM EDTSpecial Weather StatementRLXRoane52 min
Jun 21, 8:30 PM EDTSpecial Weather StatementRLXAthens30 min
Jun 21, 9:02 PM EDTSpecial Weather StatementRLXAthens28 min
Jun 22, 12:28 AM EDTSpecial Weather StatementRLXMorgan32 min
Jun 22, 1:32 AM EDTSpecial Weather StatementRLXWashington43 min
Jun 21, 8:42 PM EDTSpecial Weather StatementRLXBuchanan33 min

Nearby

Special Weather Statements in West Virginia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.